reactions to medicine

swollen back, rash, Lymph node fibrosclerosis, Immunodificient Limb, DVT, venous insufficiency, inflammation, inflammatory response, bone fractures

Moderators: jenjay, Cassie, patoco, Birdwatcher, Senior Moderators

reactions to medicine

Postby mama » Sat Jul 22, 2006 12:41 am

My husband had his first case of cellulitus in January (~3 years into having LE.) After Cephadroxil, a hospital stay, and IV Vancomiacyn for two weeks, he developed a horrible rash beginning at the infection site and spreading across his whole body. Then the texture of his skin changed where the infection was (his whole calf.) His Dr said it was probably toxic levels of the Vanco and discontinued it. The rash and cellulitus went away but his skin texture has not returned to normal there.

Recently he had lymphorreah and a slight, possible infection in his stomach. He went back on the Cephadroxil antibiotic immediately. Both conditions cleared up (thank the Lord) but he got the same rash and bumpy skin. We're not sure if it is just Athlete's foot / jock itch or a reaction to the antibiotics like before. Has anyone else had similar reactions? He also now has an infected cut on his leg from scratching the itchy skin but he's afraid to take the antibiotic again. Could they be related?

~stacy
mama
 
Posts: 20
Joined: Wed Jun 28, 2006 8:50 am
Location: Rochester NY

Postby patoco » Sat Jul 22, 2006 1:10 am

Hi Ya Mama (Stacy) :wink:

Guess I should start be saying I'm not a doctor.

However, with my decades of antibiotic use, I would suspect that perhaps your husband is reacting to the Cephadroxil. Especially, if it happened both times he was on it.

A skin rash is also actually listed as a potentia complication/side effect of that particular antibiotic.

Have him discuss this with his doctor and see if he can be switched to another oral antibiotic.

Another alternative that worked great for me was Augmentin. It is a broad spectrum antibiotic that is very effective.

Now, gotta question for his doc.

Since many of the IV antibiotics can reach toxic levels, blood tests may be proscribed to monitor the level in the blood. Now at least this is the way my infections doctor operates and has done with me.

So, knowing this possibility, why didn't the doc monitor the level of Vanco in your husbands system? hmmmmmm :?: :?: :?: :idea:

Try to urge your husband not to wait with that infected cut...can quickly and unexpectedly turn into a nasty cellulitis attack.

Best to you both!

Pat
patoco
Site Admin
 
Posts: 2175
Joined: Thu Jun 08, 2006 9:07 pm


Return to Complications of Lymphedema

Who is online

Users browsing this forum: No registered users and 1 guest